Caffeine use disorder is real, new research indicates, according to a Jan. 31 CBS 12 News report. According to a new study coauthored by American University psychology professor Laura Juliano, more people are suffering from caffeine use disorders, indicated by the growing number of individuals suffering withdrawal symptoms and who are unable to reduce caffeine consumption.
Juliano observed that in population-based studies, over 50 percent of regular caffeine consumers reported that they have had difficulty quitting or reducing caffeine use, which in turn dispels the misconception among professionals and others that caffeine is easy to give up. Those “addicted” to caffeine indicated they would be receptive to formal treatment; similar to that given to those trying to quit smoking.
The Daily Mail reports that according to Juliano’s study, “The negative effects of caffeine are often not recognized as such because it is a socially acceptable and widely consumed drug that is well integrated into our customs and routines.” While not everyone who consumes coffee will suffer from caffeine use disorder, for some, it produces several negative effects, including but not limited to, “physical dependence.” Any interference with daily functioning and difficulty in staying away from a caffeinated cup of java are signs of problematic use, according to Juliano.
Based on current research, Juliano advises that healthy adults should limit caffeine consumption to no more than two to three cups of coffee or 400 mg daily. For pregnant women and those suffering from ailments like insomnia or anxiety, the consumption should be even less.
Last year, the American Psychiatric Association officially recognized caffeine use disorder as a legitimate health issue.
“Caffeine Use Disorder: A Comprehensive Review and Research Agenda,” coauthored by Juliano, Steven Meredith and Roland Griffiths of the Johns Hopkins University School of Medicine and John Hughes from the University of Vermont, was published last year in the Journal of Caffeine Research.